Antibiotics and Ototoxicity

Discussion in 'Support' started by jazz, Jul 14, 2014.

tinnitus forum
    1. jazz
      No Mood

      jazz Member Benefactor

      Location:
      US
      Tinnitus Since:
      8/2012
      Cause of Tinnitus:
      eardrum rupture from virus; barotrauma from ETD
      Antibiotics are a necessary evil for people with tinnitus. Though they should only be taken if needed, they are lifesavers.

      One class of antibiotics, the aminoglycosides, are well known for their ototoxity. These antibiotics end in "micin" or "mycin." But not all antibiotics with the "mycin" ending are aminoglycosides. Another class of antiobiotics, called macrolides, also end in "mycin." These are not usually associated with ototoxicity. And, if macrolides do spike your tinnitus, your noise should go back to baseline after you've stopped the antibiotics. See, for example, this reference from Wikipedia regarding the difference in ototoxcity between aminoglycides and macrolides and how you may prevent adverse reactions:

      Antibiotics in the aminoglycoside class, such as gentamicin and tobramycin, may produce cochleotoxicity through a poorly understood mechanism.[1] It may result from antibiotic binding to NMDA receptors in the cochlea and damaging neurons through excitotoxicity.[2] Aminoglycoside-induced production of reactive oxygen species may also injure cells of the cochlea.[3] Once-daily dosing[4] and co-administration of N-acetylcysteine[5] may protect against aminoglycoside-induced ototoxicity. The ototoxicity of gentamicin can be exploited to treat some individuals with Ménière's disease by destroying the inner ear, which stops the vertigo attacks but causes permanent deafness.[6]

      Macrolide antibiotics, including erythromycin, are associated with reversible ototoxic effects.[7] The underlying mechanism of ototoxicity may be impairment of ion transportin the stria vascularis.[7] Predisposing factors include renal impairment, hepatic impairment, and recent organ transplantation.[7]

      Besides antibiotics, many drugs may induce tinnitus in some people. Already having tinnitus makes you more vulnerable to experiencing a spike or even permanent increase. But typically such spikes will be short term and limited. They are usually reversible. Fortunately, penicillin does not cause spikes for people with tinnitus, but not everyone can take penicillin and the drug is not effective on all types of bacteria.

      And so if prescribed an antibiotic that ends with a "mycin" or "micin," you should see if it is a macrolide or an aminoglycoside. As a precaution, moreover, you might protect your ears with NAC or another otoprotective supplement whenever you take antibiotics. The only antibiotic exception is penicillin, which does not seem to spike anyone's tinnitus.

      Like most people here, I feel all antibiotics--except for penicillin--present risk. But having some protection from ototoxicity is the best we can do to protect ourselves.

      Here are the Wiki articles about antibiotic classes:

      Here is reference to a thread on TT that discusses NAC being used for otoprotection with antibiotics:
      And, before you take any supplement, it is always a good idea to check for potential drug interactions and side effects. Your physician and pharmacist are excellent sources. But I'd also check the internet. WebMD is very good site, and there are others. Here is a link to NAC on WebMD:
      And, if still worried, see if another antibiotic class might also work. Too bad that antibiotics are no longer profitable for pharmaceutical companies, and therefore very few are being developed. And those in development or recently developed tend to be the expensive, last resort antibiotics given intravenously.

      I hope this information helps!:)
       
      • Informative Informative x 3
      • Winner Winner x 1
    2. ampumpkin
      Amused

      ampumpkin Member Benefactor

      Location:
      Montreal
      Tinnitus Since:
      Onset: 12/2007 Increase: 04/2014
      Cause of Tinnitus:
      2007: Meds(Antidepressant) 2014: Meds(Antibiotics)
      it does help. Unfortunately, I wish I had read this before taking clarithroMYCIN :(
       
    3. Petloy
      Happy

      Petloy Member Benefactor

      Location:
      Canada
      Tinnitus Since:
      08/2012
      @ampumpkin I thought your spike from Biaxin/Clarithromycin went down or you seemed to have gotten used to it?
       
    4. ampumpkin
      Amused

      ampumpkin Member Benefactor

      Location:
      Montreal
      Tinnitus Since:
      Onset: 12/2007 Increase: 04/2014
      Cause of Tinnitus:
      2007: Meds(Antidepressant) 2014: Meds(Antibiotics)
      @Petloy yes, it did go down but it's still louder than before... and yes, I have decided to live with it no matter what :)!
       
      • Like Like x 2
      • Hug Hug x 1
      • Winner Winner x 1
    5. Yellow Ledbetter
      Batty

      Yellow Ledbetter Member

      Location:
      Australia
      Tinnitus Since:
      02/2013
      Oh I've been taking the same antibiotic @ampumpkin ! Athough ive taken it before my T and it went ok but I got mine from a pain killer so might look into NAC. Does anyone know where I'd find it? In the supplements isle or is it kept behind the counter?
       
    6. martin12

      martin12 Member

      Tinnitus Since:
      3/13/2014
      I was put on Percocet (Oxycodone/Amphetamine) 4x daily after my accident (including jaw/head). i'm wondering if that triggered my T as I recall getting it about 48-72 hours later.

      However if it is an ototoxic cause would T not present itself in Both ears from taking the medicine?

      Thanks.
       
    7. JohnK
      Lonely

      JohnK Member

      Location:
      San Francisco
      Tinnitus Since:
      10/26/2015
      Cause of Tinnitus:
      Who knows?
      I may be biased but doxycycline should be on this list!
       
    8. mandi
      Wishful

      mandi Member Benefactor

      Location:
      West Michigan
      Tinnitus Since:
      4/4/16
      Cause of Tinnitus:
      ear infection
      I have been prescribed Doxycycline for 10 days at 200 mg/day for a skin infection. I am reading that it can be ototoxic, in some cases causing increased tinnitus and hearing loss. After 3 days, my tinnitus seems a little more intense and high pitched.

      Are there any antibiotics that are non-ototoxic? Is there a list of non-ototoxic drugs anywhere?
       
    9. Sebastians

      Sebastians Member

      Tinnitus Since:
      13/10/2015
      Cause of Tinnitus:
      Guitars, loud girls and guns
      There are some that are non ototoxic, but beware even of 'safer' antibiotics such as amoxilline.. They can spike your T as can they mess up your gut or cause hyperactivity in the brain. Doxy is quite notorious in aggravating T though, not wanna scare you are warned
       

Share This Page

Loading...
If you have ringing ears then you've come to the right place. We are a friendly tinnitus support board, dedicated to helping you discuss and understand what tinnitus treatments may work for you.